Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 219, NWS Springfield, MO

May 9, 2006Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2006, 4:31 AM CDT for Cherokee County, Kansas. It was in force for 74 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2006, 4:31 AM CDT (09:31 UTC)
Expired
May 9, 2006, 5:45 AM CDT
In force
74 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 128 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 4:24 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 9.5 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2006-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2006-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:29 AM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 9, 2:29 AM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
229 AM CDT TUE MAY 9 2006

.DISCUSSION...

MAIN FOCUS THIS PERIOD WILL BE WITH CONVECTION AND ASSOCIATED HEAVY
RAIN/FLOODING POTENTIAL AND SEVERE POTENTIAL TODAY.

CURRENTLY...40 TO 50 KT VEERED LOW LEVEL JET ACROSS OKLAHOMA POINTED
AT SOUTHEAST KANSAS AND SOUTHWEST MISSOURI EARLY THIS MORNING.
CONVECTIVE COMPLEX REALLY TAKING SHAPE ACROSS SOUTHERN KANSAS AND
STARTING TO DEVELOP INTO MORE OF A TRAINING PATTERN AS LOW LEVEL JET
VEERS.  EXPECTING THIS ACTIVITY TO TRAVERSE EASTWARD INTO THE
WESTERN CWA THIS MORNING WHERE PW VALUES OF 1.2 TO 1.4 EXIST.
CURRENTLY HAVE A FLOOD WATCH OUT FOR FIRST 2 TIERS OF COUNTIES AND
AT THE MOMENT THIS LOOKS GOOD.  EVOLUTION OF THE MCS THIS MORNING
WILL HAVE A GREAT IMPACT ON THE CONVECTIVE OUTLOOK FOR THIS AFTEROON
AND EVENING ACROSS THE AREA.  IF THE CONVECTIVE COMPLEX CURRENTLY
OVER KANSAS KEEPS CLOUD COVER AND RAIN IN MOST OF THE DAY OVER THE
AREA THE LACK OF INSTABILITY SHOULD KEEP STORM REDEVELOPMENT ALONG
THE SAGGING COLD FRONT FURTHER SOUTH THAN THE CWA.  HOWEVER...IF
SOME CLEARING CAN TAKE PLACE THIS AFTERNOON...INSTABILITIES SHOULD
INCREASE QUITE A BIT WITH DEW POINTS REACHING THE LOW TO MID 60S AND
AFTERNOON TEMPERATURES REACHING THE MID TO UPPER 70S.  STORMS SHOULD
REDEVELOP GIVEN THIS SCENARIO BY THE MID AFTERNOON ALONG THE FRONT
OVER THE CWA.  LARGE HAIL...DAMAGING WIND AND AN ISOLATED THREAT FOR
TORNADOES COULD NOT BE RULED OUT.  THE BEST INSTABILITY IS EXPECTED
TO BE OVER THE SOUTHWEST CORNER OF MISSOURI AND EXTENDING SOUTHWARD
INTO EASTERN OKLAHOMA AND WESTERN ARKANSAS AHEAD OF THE FRONTAL
BOUNDARY.  AT THIS POINT IN THE MCS STAGE...DIFFICULT TO TELL WHICH
SCENARIO WILL PLAY OUT BUT AM LEANING MORE TOWARDS THE FIRST ONE
WITH MAINLY CLOUD COVER AND RAIN CHANCES A GOOD PART OF THE DAY.
THAT SAID...DONT PLAN TO TOTALLY IGNORE THE OTHER POSSIBILITY EITHER
AND WILL MENTION SEVERE CHANCES IN THE MORNING HWO WITH ABOVE
DISCLAIMER.

NAM/GFS IN DISAGREEMENT WITH PRECIPITATION FORECAST
TONIGHT/WEDNESDAY WITH NAM BRINGING MUCH DRIER AIR IN FASTER AND
KEEPING MAIN ACTIVITY OUT OF THE CWA.  GFS HAS ANOTHER MCS AFFECTING
MAINLY THE SOUTHERN AND EASTERN COUNTIES OF THE CWA LATE TONIGHT AND
ENDING THE ACTIVITY WEDNESDAY MORNING.  HAVE GONE CLOSER TO THE GFS
SOLUTION AS IT HAS BEEN THE BETTER MODEL OF LATE...BUT MANY
UNCERTAINTIES EXIST FOR TONIGHTS FORECAST AS DESCRIBED IN THE ABOVE
PARAGRAPH.

DRIER AIR WORKS INTO THE AREA BY WEDNESDAY EVENING.
SEVERAL MORE WAVES OF UPPER LEVEL ENERGY SHOULD ROTATE THROUGH THE
CWA AROUND THE UPPER LOW THROUGH THURSDAY HOWEVER MOISTURE LOOKS
PRETTY LIMITED FOR MENTION OF ANY SIGNIFICANT CONVECTION.  HAVE NOT
CHANGED MUCH IN THE LATER PERIODS.  UPPER LOW IS PROGGED TO DROP
SOUTH INTO THE WESTERN OHIO VALLEY BY SUNDAY WITH COOLER AIR MASS
PUSHING INTO SOUTHERN MISSOURI.

LINDENBERG
&&

.AVIATION...

FOR THE KSGF/KJLN TAFS...LINE OF STORMS OVER KS THIS EVENING WILL
MOVE INTO THE AREA OVERNIGHT. SO FAR STORMS HAVE REMAINED FAIRLY
LINEAR...AND BELIEVE THE PERIOD OF THUNDERSTORMS WILL BE FAIRLY
BRIEF. PRESENT TIMING WOULD BRING THE STORMS INTO THE KJLN BY 800
GMT AND KSGF BETWEEN 0900-1000 GMT. CONDITIONS SHOULD REMAIN
VFR...THEN RAPIDLY DETERIORATE TO MVFR/BRIEF IFR LATE TONIGHT AND
EARLY TUESDAY MORNING. DSA

&&

.SGF WATCHES/WARNINGS/ADVISORIES...

MO...FLOOD WATCH HWY 71 CORRIDOR LATE TONIGHT/TUESDAY AM.
KS...FLOOD WATCH LATE TONIGHT/TUESDAY AM.

WFO SGF
Hazardous weather outlook, May 8, 11:08 PM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 PM CDT MON MAY 8 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-091100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
1108 PM CDT MON MAY 8 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

SCATTERED THUNDERSTORMS. ISOLATED STRONG TO SEVERE STORMS WILL BE
POSSIBLE...CAPABLE OF ONE INCH HAIL...WIND GUSTS OF 40 TO 60
MPH...AND HEAVY RAINFALL WHICH MAY LEAD TO AREAS OF FLOODING. THE
BEST CHANCES FOR HEAVY RAIN WILL BE IN COUNTIES ALONG THE WESTERN
MISSOURI STATE LINE...GENERALLY NORTH OF JOPLIN.

  AREAS AFFECTED AND TIMING:

STRONG THUNDERSTORMS OVER KANSAS WILL CONTINUE TO MOVE EAST AND
SOUTHEAST INTO PORTIONS OF THE MISSOURI OZARKS OVERNIGHT. THESE
STORMS ARE EXPECTED TO AFFECT PORTIONS OF SOUTHEAST KANSAS BY 1230
TO 130 AM...AREAS FROM OSCEOLA...NEVADA...TO JOPLIN BY 2 TO 3
AM...AND AS FAR EAST AS THE VERSAILLES AND SPRINGFIELD AREAS BY 3 TO
5 AM. IT APPEARS THAT MOST OF THE STORMS WILL AFFECT AN AREA NORTH
OF MISSOURI HIGHWAY 60 THROUGH EARLY TUESDAY MORNING.

  DISCUSSION:

AN UPPER LEVEL DISTURBANCE HAS ALLOWED STRONG THUNDERSTORMS TO
DEVELOP ALONG A COLD FRONT OVER THE CENTRAL PLAINS. INCREASING
MOISTURE WILL MOVE INTO THE AREA AS STRENGTHENING LOW LEVEL SOUTH
WINDS DEVELOP OVER THE REGION TONIGHT. WHILE THE STORMS ARE EXPECTED
TO BE GRADUALLY WEAKENING LATE TONIGHT...ENOUGH INSTABILITY WILL BE
PRESENT TO ALLOW ISOLATED STRONG TO SEVERE STORMS TO PERSIST AS THEY
MOVE INTO WESTERN PORTIONS OF THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO AT LEAST THE MORNING
HOURS ON TUESDAY. WHILE SOME OF THE STRONGER STORMS COULD STILL
PRODUCE SOME SMALL HAIL...THE PRIMARY THREAT WILL BE LOCALLY HEAVY
RAINFALL WHICH COULD LEAD TO SOME FLOODING.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE THEN FORECAST TO AFFECT
THE OUTLOOK AREA LATE TUESDAY AFTERNOON AND CONTINUE INTO
WEDNESDAY. THERE IS SOME POTENTIAL FOR ISOLATED SEVERE
THUNDERSTORMS LATE TUESDAY AFTERNOON INTO TUESDAY EVENING...WITH
THE PRIMARY RISKS BEING LARGE HAIL AND POSSIBLY LOCALLY DAMAGING
WINDS.

HEAVY RAINFALL AMOUNTS ARE POSSIBLE TUESDAY NIGHT INTO
WEDNESDAY...PARTICULARLY ACROSS SOUTHERN PORTIONS OF THE OUTLOOK
AREA. RAINFALL AMOUNTS OF 1 TO 3 INCHES ARE POSSIBLE...WITH EVEN
HEAVIER AMOUNTS POSSIBLE IN ISOLATED AREAS. RAINFALL OF THIS
MAGNITUDE WOULD LIKELY LEAD TO FLASH FLOODING AS WELL AS
SIGNIFICANT RISES AND OR FLOODING ON MANY OF THE LARGER STREAMS
AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE MARGINAL AND ISOLATED NATURE OF ANY SEVERE WEATHER
TONIGHT SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER
SPOTTERS...LAW ENFORCEMENT OFFICIALS...AND EMERGENCY MANAGERS ARE
ASKED TO RELAY ANY REPORTS OF FLOODING OR HAIL TO THE NATIONAL
WEATHER SERVICE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

DSA

In the hours before

Special weather statement, May 9, 4:28 AM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
428 AM CDT TUE MAY 9 2006

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
312 IN EFFECT UNTIL 8 AM CDT THIS MORNING FOR THE FOLLOWING AREAS

IN KANSAS THIS WATCH INCLUDES 1 COUNTY

IN SOUTHEAST KANSAS

CHEROKEE

IN MISSOURI THIS WATCH INCLUDES 6 COUNTIES

IN SOUTHWEST MISSOURI

BARRY                 JASPER                LAWRENCE
MCDONALD              NEWTON                STONE

THIS INCLUDES THE CITIES OF...ANDERSON...AURORA...
BAXTER SPRINGS...CARTHAGE...CASSVILLE...COLUMBUS...GALENA...
JOPLIN...KIMBERLING CITY...MONETT...MOUNT VERNON...
NEOSHO AND PINEVILLE.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 5:08 AM CDTTornado WarningSGFNewton67 min
May 9, 5:20 AM CDTSevere Thunderstorm WarningSGFJasper56 min
May 9, 5:29 AM CDTFlash Flood WarningSGFJasper, McDonald, Newton6 hr
May 9, 5:56 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence64 min
May 9, 7:22 AM CDTSevere Thunderstorm WarningSGFStone38 min
May 9, 7:26 AM CDTFlash Flood WarningSGFBarry, Lawrence6 hr
May 9, 8:43 AM CDTSevere Thunderstorm WarningSGFOzark28 min
May 9, 8:45 AM CDTFlash Flood WarningSGFDouglas6 hr
May 9, 3:07 PM CDTFlash Flood WatchSGFBarry, Barton, Christian, Dade, Dallas, Dent and 19 more25 hr
May 9, 4:30 PM CDTSevere Thunderstorm WarningSGFDouglas60 min
May 9, 5:19 PM CDTSevere Thunderstorm WarningSGFOzark56 min
May 9, 5:36 PM CDTFlash Flood WarningSGFDouglas6 hr
May 9, 6:11 PM CDTSevere Thunderstorm WarningSGFOzark49 min
May 9, 6:15 PM CDTFlash Flood WarningSGFOzark5 hr
May 9, 6:15 PM CDTFlash Flood WarningSGFOzark17 hr
May 9, 6:34 PM CDTTornado WarningSGFOzark41 min
May 9, 6:43 PM CDTTornado WarningSGFHowell47 min
May 9, 4:49 AM CDTFlash Flood WarningSGFCherokee6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.